Physicians' Academy for Cardiovascular Education

Psychostimulant treatment in children with ADHD doubles CV risk

Literature - Dalsgaard S et al., J Child Adolesc Psychopharmacol. 2014 - J Child Adolesc Psychopharmacol. 2014 Jun 23

 

Cardiovascular Safety of Stimulants in Children with Attention-Deficit/Hyperactivity Disorder: A Nationwide Prospective Cohort Study

 
Dalsgaard S, Kvist AP, Leckman JF, et al.
J Child Adolesc Psychopharmacol. 2014 Jun 23. [Epub ahead of print]
 

Background

Concern exists on the cardiovascular (CV) safety of psychostimulant medication given to children and adolescents with attention-deficit/hyperactivity-disorder (ADHD)[1,2]. Stimulants increase blood pressure and heart rate in patients with ADHD [3,4]. A 2012 review article concluded that one out of seven studies in children and adolescents and two out of three in adults found an association between stimulant medication and CV risk [5]. Due to methodological limitations, interpretation of these results is difficult.
In line with the suggestions for future studies in the review article, this is the first nationwide cohort study with many children and adolescents diagnosed with ADHD, using hard data from the Danish national health registries on measurement of exposure, predictors, potential confounders, effect modifiers and outcomes. Children diagnosed with ADHD after the age of 5 years, between 1990 and 1999 were included (n=8300, total birth cohort: n=714258). Analyses were adjusted for a number of demographic and socioeconomic background variables, as well as early measurements of perinatal and child health, and comorbid psychiatric conditions and psychiatric diagnoses in parents.
 

Main results

  • During a mean of 9.5 years of observation, 5734 individuals experienced a CV event, amounting to 84 events per 100.000 person-years. Stimulant users showed an increased risk of any CV event as compared to non-users in the total population (adjusted HR: 1.83, 95%CI: 1.10-3.04).
  • Among children with ADHD, 111 CV events were observed (170 events per 100.000 person-years). In these children, stimulant use was associated with a higher hazard for a CV event than non-use (adjHR: 2.34, 95%CI: 1.15-4.75).
  • In 57% of stimulant-treated children with ADHD, stimulant dose had been lowered in the 12 months prior to the CV event, while this was the case in only 30% of children without an event.
  • A dose-response relationship was found in adjusted survival analyses. Specifically, children prescribed >30 mg of methylphenidate per day 12 months prior to the event had a higher risk than children not receiving treatment (adj HR: 2.24, 95%CI: 1.20-4.20).
    When considering the dose of the time of the event, an inverse relationship was seen between CV events and the current dose, with the highest risk in children prescribed the lowest dose.
 

Conclusion

This large nationwide cohort study shows that psychostimulant treatment is associated with increased risk of CV events, both in the total population and in a subgroup of children and adolescent with ADHD. A dose-response relationship was seen for this association, with children previously treated with high doses having a more than twice larger risk of CV events. The risk of CV events was, however, inversely related with current dose; and specifically being on a low dose of methylphenidate after having had a high dose appears to contribute to an increased long-term risk.
Thus, although CV events were rare, after stimulant treatment they were 1.8-fold more likely in the general population and 2.2-fold more likely in children and adolescents with ADHD.
 
Find this article on Pubmed
 

References

1. Jiao X, Velez S, Ringstad J, et al.: Myocardial infarction associated with adderall XR and alcohol use in a young man. J Am Board Fam Med 22:197–201, 2009.
2. Ruwald MH, Ruwald AC, Tonder N: Methylphenidate induced ST elevation acute myocardial infarction [in Danish]. Ugeskr Laeger 174:647–648, 2012.
3. Findling RL, Short EJ, Manos MJ: Short-term cardiovascular effects of methylphenidate and Adderall. J Am Acad Child Adolesc Psychiatry 40:525–529, 2001.
4. Mick E, McManus DD, Goldberg RJ: Meta–analysis of increased heart rate and blood pressure associated with CNS stimulant treatment of ADHD in adults. Eur Neuropsychopharmacol 23:534–541, 2013.
5. Westover AN, Halm EA: Do prescription stimulants increase the risk of adverse cardiovascular events? A systematic review. BMC Cardiovasc Disord 12:41, 2012.